Alert archive / Alabama / Tornado Warnings in 2017
Tornado Warning 58, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 7, 2017, 8:57 PM CDT for Bibb County, Chilton County, Shelby County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2017, 8:57 PM CDT (01:57 UTC)
- Expired
- Oct 7, 2017, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bibb County, AL, Chilton County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 21 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.1
The text
As transmitted.
959
WFUS54 KBMX 080157
TORBMX
ALC007-021-117-080230-
/O.NEW.KBMX.TO.W.0058.171008T0157Z-171008T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
857 PM CDT SAT OCT 7 2017
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
North central Chilton County in central Alabama...
Southwestern Shelby County in central Alabama...
East central Bibb County in central Alabama...
* Until 930 PM CDT
* At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Jemison, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Calera, Montevallo, Wilton, University Of Montevallo, Ashby,
Brierfield Ironworks Park and American Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3290 8679 3289 8687 3313 8699 3315 8676
TIME...MOT...LOC 0157Z 169DEG 24KT 3295 8685
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
25/Owen1 follow-up statement
033
WWUS54 KBMX 080205
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
905 PM CDT SAT OCT 7 2017
ALC007-021-117-080230-
/O.CON.KBMX.TO.W.0058.000000T0000Z-171008T0230Z/
Chilton AL-Shelby AL-Bibb AL-
905 PM CDT SAT OCT 7 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL CHILTON...SOUTHWESTERN SHELBY AND EAST CENTRAL BIBB
COUNTIES...
At 905 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ashby, or near Montevallo, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Calera, Montevallo, Wilton, University Of Montevallo, Ashby,
Brierfield Ironworks Park and American Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3297 8681 3296 8690 3313 8699 3315 8676
TIME...MOT...LOC 0205Z 169DEG 24KT 3301 8686
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
25/OwenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 5:42 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Oct 7, 5:42 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 542 PM CDT Sat Oct 7 2017 .UPDATE... Afternoon Update. && .SHORT TERM... Overall changes to the forecast are rather minor at this time. Clouds have significantly increased over Central Alabama as the beginning effects of Nate approach the area. Nate was approaching the Mouth of the Mississippi River at this writing with the outer bands already affecting far southern Alabama, Southern Mississippi, and southeast Louisiana. Nate remains on the high end of a Category 1 Hurricane with winds around 90 mph. The 5pm CDT advisory produced a slight shift in the path to the west. This tropical system will still move across west central Alabama with much of the impact near of east of the path. This path may also be adjusted a few more times before landfall. Central Alabama should begin experiencing the effects of Nate shortly as a few of bands rotate into southern areas. The latest satellite imagery has a well defined ridge over the western Atlantic and a trough digging into the central Conus. This trough will allow Nate to be pulled northward and around the western periphery of the ridge. The overall threats have not significantly changed. Due to the forward speed of Nate, the highest threat will be wind gusts as there will not be time to disperse all the energy associated with the tropical system. The wind gusts will start just after midnight in Marengo County, cover much of the area by noon, and exit northeast by sunset. There also is a flooding threat which coincides with the timing of the winds. Rain amounts of 2-4 inches with higher local amounts are possible. We have not had much rain lately and the antecedent river and stream conditions are good. But the short period of time that the rain may fall will potentially cause runoff issues and brief flooding. Last but not least, there will be a tornado threat to the east of the eventual path of Nate. There is a very small chance overnight from Linden to Troy, but a better chance exist through the daylight hours on Sunday. Many times tropical tornadoes can form with no lightning or thunder. Central Alabamians should be putting the last minute touches on emergency plans and be ready to take quick action if the situation requires. 75 .LONG TERM... Tuesday through Friday. Nate exits stage right fairly quickly Sunday night. A tropical boundary will be left across the area and a cold front approaches from the northwest. The models tend to agree that an upper ridge will build over the south with the main westerlies remaining north. So some sort of boundary will end up stalled somewhere across the area. This will allow showers and storms to remain through the end of the period, with a hint at some drying by next weekend. The best concentration of activity will be across the southern half of the area. Temperatures remain above normal for the middle of October. && .AVIATION... 18Z TAF Discussion. Didn't try to over-complicate the TAF forecast this go around. Expect the conditions to worsen through the forecast period, with rain, wind and low cigs moving inland from the gulf coast associated with Hurricane Nate. Winds will continue to increase, generally from the east or southeast depending on your location. Subtle track differences could make for large variations in the approximate sustained speeds and/or gusts as this system moves across the state overnight and through the day tomorrow. Overall, expect tropical storm conditions beginning early in the morning through the end of the period. 75 && .FIRE WEATHER... Rain chances will increase significantly this afternoon and continue through Sunday as tropical moisture spreads into the area. Strong winds will also increase through the day on Sunday. Wet conditions remain through the week and a cold front stalls across the area. There are no fire weather concerns. 16 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 77 70 83 69 / 100 100 90 70 60 Anniston 71 78 73 83 71 / 100 100 90 70 50 Birmingham 72 78 73 84 72 / 100 100 80 70 50 Tuscaloosa 74 78 73 86 73 / 90 100 60 70 50 Calera 73 78 73 84 72 / 100 100 70 70 50 Auburn 70 78 72 81 71 / 100 100 70 70 30 Montgomery 75 81 75 85 73 / 100 100 60 70 30 Troy 73 79 73 84 71 / 90 100 60 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Tropical Storm Warning for the following counties: Autauga... Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Greene...Hale...Jefferson... Lowndes...Marengo...Montgomery...Perry...Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa. Flash Flood Watch through Sunday evening for the following counties: Autauga...Bibb...Blount...Calhoun...Cherokee... Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...Etowah... Greene...Hale...Jefferson...Lowndes...Marengo...Montgomery... Perry...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa. Wind Advisory until 10 PM CDT Sunday for the following counties: Barbour...Bullock...Chambers...Fayette...Lamar...Lee...Macon... Marion...Pike...Randolph...Russell...Tallapoosa...Walker... Winston. Tropical Storm Watch for the following counties: Barbour... Bullock...Chambers...Fayette...Lamar...Lee...Macon...Marion... Pike...Randolph...Russell...Tallapoosa...Walker...Winston. &&
Hazardous weather outlook, Oct 7, 5:08 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 508 PM CDT Sat Oct 7 2017 ALZ011>015-017>050-090115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 508 PM CDT Sat Oct 7 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Tropical storm force winds will begin to move into the far southwest and south-central portions of Central Alabama as early as 2 AM and then move northeast through the morning. Wind gusts of 50 to 70 mph may bring down numerous trees and power lines in the southwest portions of the area through 10 AM. Heavy rainfall will be possible as well and could begin to result in flash flooding through the morning hours. Isolated tornadoes will be possible through the morning hours across our southern counties, expanding north to include much of our eastern and central counties through the day. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Significant impacts are possible across much of Central Alabama through Sunday evening. Winds will decrease from southwest to northeast from midday through 10 pm and will be generally between 40 and 60 mph, and could result in numerous trees and power lines downed. Isolated tornadoes are possible across our eastern and central counties Sunday afternoon and evening. Rainfall of 2 to 4 inches, with locally higher totals up to 6 inches possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management should be activated late tonight through Sunday evening.
In the hours before
Local storm report, Oct 7, 8:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG 2 SSW AUTAUGAVILLE 32.40N 86.67W
10/07/2017 AUTAUGA AL PUBLIC
TREES AND POWER LINES DOWN BLOCKING PORTIONS
OF CR 17 AND RIVERVIEW RD. POSSIBLE TORNADO.
TIME ESTIMATED FROM RADAR.
&&
TGLocal storm report, Oct 7, 8:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 2 WNW AUTAUGAVILLE 32.44N 86.69W
10/07/2017 AUTAUGA AL PUBLIC
TREES AND POWER LINES DOWN ALONG HWY 14 WEST
OF AUTAUGAVILLE. NOT KNOWN IF THERE IS ANY
STRUCTURAL DAMAGE AT THIS TIME. POSSIBLE
TORNADO. TIME ESTIMATED FROM RADAR.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:23 PM CDT | Tornado Warning | BMX | Autauga, Lowndes | 37 min |
| Oct 7, 8:01 PM CDT | Tornado Warning | BMX | Autauga, Chilton | 29 min |
| Oct 7, 8:36 PM CDT | Tornado Warning | BMX | Bibb, Chilton | 24 min |
| Oct 7, 9:59 PM CDT | Areal Flood Advisory | BMX | Bibb, Shelby | 3 hr |
| Oct 8, 4:47 AM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes | 6 hr |
| Oct 8, 6:42 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Coosa, Elmore, Montgomery | 3 hr |
| Oct 8, 8:38 AM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Chambers, Elmore, Lee, Macon and 3 more | 3 hr |
Nearby
Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.